Alert archive / Wyoming / Dense Fog Advisories in 2021

Dense Fog Advisory 13, NWS Cheyenne, WY

November 2, 20215 counties in Nebraska; 6 counties in Wyoming

NWS Cheyenne, WY issued this dense fog advisory at Nov 2, 2021, 8:11 AM MDT for 5 counties in Nebraska; 6 counties in Wyoming. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Nov 2, 2021, 8:11 AM MDT (14:11 UTC)
Expired
Nov 2, 2021, 12:00 PM MDT
In force
4 hr
Issued by
NWS Cheyenne, WY

Counties Banner County, NE, Cheyenne County, NE, Kimball County, NE, Morrill County, NE, Scotts Bluff County, NE, Albany County, WY, Converse County, WY, Goshen County, WY, Laramie County, WY, Niobrara County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 93 km from the middle of the area, began a volume at 14:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 2.2 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-11-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-11-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
852 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

997 
WWUS75 KCYS 021411
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
811 AM MDT Tue Nov 2 2021

NEZ019>021-054-055-WYZ101-102-106>108-021800-
/O.NEW.KCYS.FG.Y.0013.211102T1411Z-211102T1800Z/
Scotts Bluff County-Banner County-Morrill County-Kimball County-
Cheyenne County-Converse County Lower Elevations-Niobrara County-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-
Including the cities of Scottsbluff, Gering, Harrisburg, Angora, 
Bridgeport, Bayard, Redington, Kimball, Sidney, Brownson, 
Douglas, Glenrock, Bill, Deer Creek, Lusk, Redbird, Bordeaux, 
Wheatland, Guernsey, and Torrington
811 AM MDT Tue Nov 2 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL NOON MDT TODAY...

* WHAT...Visibility one quarter mile in dense fog.

* WHERE...Platte River Valley in southeast Wyoming and Nebraska
  Panhandle. In Wyoming, Converse County Lower Elevations, 
  Niobrara County, Central Laramie Range and Southwest Platte 
  County, East Platte County and Goshen County. In Nebraska, 
  Scotts Bluff County, Banner County, Morrill County, Kimball 
  County and Cheyenne County.

* WHEN...Until noon MDT today.

* IMPACTS...Hazardous driving conditions due to low visibility.

* ADDITIONAL DETAILS...Allow extra distance between you and the
  vehicle in front of you. Use headlights if driving. Slow down 
  and drive with caution.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$
1 follow-up statement
746 
WWUS75 KCYS 021738
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
1138 AM MDT Tue Nov 2 2021

NEZ019>021-054-055-WYZ101-102-106>108-021845-
/O.EXP.KCYS.FG.Y.0013.000000T0000Z-211102T1800Z/
Scotts Bluff County-Banner County-Morrill County-Kimball County-
Cheyenne County-Converse County Lower Elevations-Niobrara County-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-
Including the cities of Scottsbluff, Gering, Harrisburg, Angora, 
Bridgeport, Bayard, Redington, Kimball, Sidney, Brownson, 
Douglas, Glenrock, Bill, Deer Creek, Lusk, Redbird, Bordeaux, 
Wheatland, Guernsey, and Torrington
1138 AM MDT Tue Nov 2 2021

...DENSE FOG ADVISORY WILL EXPIRE AT NOON MDT TODAY...

Dense fog has lifted at most locations late this morning and is no
longer expected through the afternoon. There is a small area along
Interstate 25 between mile markers 92 and 98 that may persist a
while longer...but visibility is expected to improve slowly
through 1 PM this afternoon.

$$

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this dense fog advisory went out at Nov 2, 5:38 AM MDT, 2 hours 33 minutes earlier.

Area forecast discussion, Nov 2, 5:38 AM MDT, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
538 AM MDT Tue Nov 2 2021

.SHORT TERM...(Today through Wednesday night)
Issued at 335 AM MDT Tue Nov 2 2021

Current IR Satellite loop across the Front Range shows thick cloud
cover across most of southeast Wyoming and the western Nebraska
panhandle ahead of WAA/overrunning associated with the next
Pacific shortwave trough currently moving eastward across the
eastern Great Basin region. Mostly observing fog and light
rain/snow mix across a bulk of the area, with even some freezing
drizzle and freezing rain reported at Cheyenne in the last few
hours due to warmer air aloft, even though it remains below
freezing at the surface. Precipitation has been fairly light so
far, with the more intense rainfall south of the Wyoming/Colorado
border at this hour. Fog is not as dense as it was earlier last
night, with most of the fog lifting across the I-80 Summit and
adjacent foothills. Cancelled the Freezing Fog Advisory along the
I-80 corridor between Laramie and Cheyenne. Fog still lingering
across the Cheyenne area, but no riming or slick roads have been
detected with visibilities hovering between 3/4 to 2 miles.
Started backing off on snow potential across the lower elevations
today due to the warm air advection and increasing temperatures
across Carbon County and Albany County. Below 7000 feet, maybe up
to a half inch of snow accumulation through late this afternoon if
any heavier snow bands develop. Otherwise, expect a rain/snow mix
changing over the rain as we progress through the afternoon and
into this evening with highs around 40 degrees. Kept the Winter
Weather Advisory going for the mountains with 6 to 10 inches of
snow expected. May need to extent this advisory to the southern
Laramie Range, depending on snowfall rates today.

Precipitation should come to an end late this evening outside of
the mountains, with lingering snow showers over the Sierra Madre
and Snowy Ranges through tonight. Models indicate cloud cover
slowly decreasing from north to south, which may allow another
round of fog to develop mainly across the eastern high plains.
Overnight lows will be seasonable with readings in the mid 20s to
low 30s by early Wednesday morning. Slightly warmer temperatures
under mostly sunny skies expected for Wednesday as the upper
level disturbance digs south and moves out of the region. Expect a
period of drier weather to begin Wednesday as an upper level ridge
axis amplifies across the Great Basin and slowly moves east
towards the Front Range.

.LONG TERM...(Thursday through next Monday)
Issued at 340 AM MDT Tue Nov 2 2021

The medium range to extended forecast will be comprised of above
average temperatures, mostly dry conditions, and high winds making a
return to the area for our region. Several upper level disturbances
will remain to the north of our cwa through the extended forecast,
resulting in strong atmospheric pressure gradients. By next week,
models are trending toward a pattern shift that could bring the area
its next opportunity for widespread precipitation.

Upper level ridging will amplify from the Four Corners region
northward across the Intermountain West on Thursday. Closer to home,
we can expect surface temperatures to start a prolonged warming
trend as WAA at 700/850mb occurs. Temperatures at 700mb will hover
near 0C to +6C for the WY zones on Thursday ahead of the upper level
ridge axis quickly propagating to the east. By late Thursday
afternoon, the ridge axis will be over the Intermountain West,
including our cwa. 850mb temperatures across the Western Nebraska
High Plains will surge to 5C-15C by late Thursday as WAA occurs
across the area, per the NAM/GFS. A surface low is progged to
develop over the Northern WY/Montana region during Thursday in
response to the shortwave disturbance riding along the backside of
the upper level ridge aloft, originating from the Pacific NW area.
Clouds are anticipated to increase in our northern/west zones, and a
few light rain/snow showers will be possible in the higher mountain
terrain. Model guidance is signaling a trend of temperatures
approaching the 60 degree mark for several areas east of the Laramie
Range. This would put several areas at about 5 degrees above normal
for the first week of November temperature averages.

Early Friday, the shortwave disturbance aloft will continue to
propagate to the east. A stronger mid-latitude cyclone will impact
the Pacific NW further upstream. The nose of a 100+ knot jet stream
will propagate over the Northern Rockies. The GFS/EC/Canadian
deterministic guidance continues its trend of multiple gravity waves
occurring over the Intermountain West by 12Z Friday. This is progged
to continue early Friday morning through late Friday night over the
higher terrain. This will be our next shot at observing high wind
gusts for the mountain zones of our region, and further to the east
across the high plains. CRG to CPR gradients by 12Z Friday remain
near 50-60 meters at 700/850mb respectively, which is a good rule of
thumb we use to help anticipate the potential for strong winds
across our cwa. Downslope adiabatic compression via the chinook
winds off the Laramie Range will assist with localized areas seeing
daytime maximum temperatures near 60 degrees, potentially to the
lower/middle 60s.

The weekend looks to be mild and dry, as above average temperatures
are favored across the area due to upper level ridging amplifying
over the Intermountain West and Central CONUS. Deterministic
guidance is trending towards additional gravity waves being present
over the Intermountain West. This would keep it breezy for the
weekend, as multiple lobes of  jet energy are sheared off the main
weather systems propagating from the Pacific NW. Due to the presence
of this gravity wave remaining in the model guidance, I bumped up
the daytime highs east of the Laramie Range for the weekend into
early next week. Lower to middle 60s could easily occur to the east
of the Laramie Range for the remainder of the weekend, with cooler
temperatures remaining present over the mountain zones/west of
Laramie Range. By Tue/Wed of next week, long range guidance shows a
shortwave disturbance amplifying into a longwave trough across the
Western CONUS. This could bring much needed precipitation to the
area as lee-side surface cyclogenesis may be possible by Wednesday
of next week. We will continue to monitor trends to keep the
forecast package updated in the coming days.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 521 AM MDT Tue Nov 2 2021

A weather disturbance moving through the area will continue to
create wintry mix precipitation this morning for terminals before
warmer daytime temperatures result in -RA occurring. Low CIGs and
VIS have been observed overnight. Expect flight categories to
improve gradually this morning as terminals fluctuate between
LIFR/IFR/MVFR at times. Terminals will likely see conditions
improve to MVFR/VFR after 18Z today except CYS and LAR where
upslope flow conditions cause low CIGs to persist a majority of
the period.

&&

.FIRE WEATHER...
Issued at 258 AM MDT Tue Nov 2 2021

No fire weather concerns this week with cooler than normal
temperatures and periods of rain and snow through early Wednesday
morning. Daytime humidities will be over 40 percent through Wednesday,
with humidity trending slightly lower by the end of the week due
to a brief warming trend and drier weather.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until 6 AM MDT Wednesday for WYZ112-114.

NE...None.
&&

SHORT TERM...TJT
LONG TERM...BW
AVIATION...BW
FIRE WEATHER...TJT
Hazardous weather outlook, Nov 2, 4:59 AM MDT, 3 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
459 AM MDT Tue Nov 2 2021

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-117>119-
031100-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
459 AM MDT Tue Nov 2 2021

This hazardous weather outlook is for the western Nebraska
panhandle, east central Wyoming, and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Periods of snow and rain will continue today with a slow change to
all rain through the afternoon as a warm front slowly moves
northeast across the area. It will remain cold today and tonight
with patchy fog at times.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be required at this time.

WYZ104-105-109>116-031100-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-
459 AM MDT Tue Nov 2 2021

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Light to moderate snow will continue for the mountains of
southeast Wyoming through tonight, with light rain or rain and
snow mix for the high valleys. A Winter Weather Advisory remains
in effect for the Sierra Madre Range and the Snowy Range through
tonight for 6 to 10 inches of snow. Less than an inch of snow is
possible for the high valleys above 7000 feet.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A warming trend is expected for later this week. Strong gusty
winds are possible for the wind prone areas beginning late
Thursday night and continuing through Friday.

.Spotter information statement...

Spotter activation will not be required at this time.

Nearby

Dense Fog Advisories in Wyoming, 2021Dense Fog Advisories in Nebraska, 2021Every dense fog advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.